North Dakota, 2011Tornadoes in North Dakota, June 20, 2011
June 20, 2011 · NWS BIS · 4 events in 3 counties and zones
A trough of low pressure extending north through the central Dakotas combined with a weak area of low pressure aloft to create an environment favorable for funnel cloud activity. A highly veering low and mid level wind profile over south central North Dakota resulted in several funnel cloud reports and two confirmed weak EF0 tornado touchdowns in the open country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure extending north through the central Dakotas combined with a weak area of low pressure aloft to create an environment favorable for funnel cloud activity. A highly veering low and mid level wind profile over south central North Dakota resulted in several funnel cloud reports and two confirmed weak EF0 tornado touchdowns in the open country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 5:36 AM CST, 7 hours 37 minutes earlier.
Area forecast discussion, Jun 20, 5:36 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
636 AM CDT MON JUN 20 2011
.UPDATE...MINOR ADJUSTMENTS TO WEATHER GRIDS.
&&
.DISCUSSION...LATEST LOCAL AND REGIONAL RADAR SHOW SHOWERS AND
SCATTERED THUNDERSTORMS OVER NORTH CENTRAL AND EAST CENTRAL NORTH
DAKOTA. THE THUNDERSTORMS HAVE BEEN RE-DEVELOPING OVER STUTSMAN
AND FOSTER COUNTIES WHICH AS PROMPTED A FLASH FLOOD WARNING TO BE
ISSUED. MORE PRECIPITATION IS ROTATING UP FROM SOUTH DAKOTA THIS
MORNING. THE CURRENT FORECAST HAS THIS HANDLED WELL...MENTIONING
HEAVY RAINFALL AS THE MAIN IMPACT.
&&
.AVIATION...PATCHY AREAS OF FOG CAN BE EXPECTED FROM KISN TO KMOT
AND INTO KJMS. THIS WILL RESULT IN LIFR/IFR CEILINGS AND IFR
VISIBILITIES THROUGH 15Z. ASIDE FROM THE FOG/LOW CLOUDS...EXPECT SHOWERS
AND SCATTERED THUNDERSTORMS TODAY OVER THE AERODROMES...SOME WITH
VERY HEAVY RAINFALL REDUCING CEILINGS AND VISIBILITIES INTO THE MVFR
RANGE AT TIMES OVER THE NEXT 24HR.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ001>004-009>012-
017>023-025-031>037-041-042-045>048-050-051.
&&
UPDATE...KS
Hazardous weather outlook, Jun 20, 5:49 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
649 AM CDT MON JUN 20 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
649 AM CDT MON JUN 20 2011 /549 AM MDT MON JUN 20 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT.
ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL BE LOW...LOCALLY
HEAVY RAINFALL IS LIKELY. THIS MAY LEAD TO LOCALIZED
FLOODING...AND MAY CAUSE RAPID RISES IN AREA CREEKS AND STREAMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE TUESDAY. ALTHOUGH
THE THREAT FOR SEVERE WEATHER WILL BE LOW...LOCALLY HEAVY RAINFALL
WILL REMAIN POSSIBLE. STAY TUNED FOR FORECAST UPDATES.
CHANCES FOR THUNDERSTORMS ARE FORECAST AGAIN THURSDAY NIGHT
THROUGH THE COMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR HEAVY RAINFALL
TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE
IN BISMARCK AT 701-223-4582.
KS/NH
In the hours before
Local storm report, Jun 20, 8:34 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 AM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 9 SE CARRINGTON 47.36N 98.99W
06/20/2011 M4.22 INCH FOSTER ND MESONET
24 HOUR PRECIPITATION TOTAL.
&&
JMSpecial weather statement, Jun 20, 12:45 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT MON JUN 20 2011
NDZ020-201945-
OLIVER-
145 PM CDT MON JUN 20 2011
...SPECIAL WEATHER STATEMENT...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL OLIVER COUNTY...MOVING
NORTHWEST AT 5 MPH.
FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
RURAL OLIVER COUNTY AT 200 PM CDT
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
WETZEL
Local storm report, Jun 20, 1:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
213 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM FUNNEL CLOUD 8 S CENTER 47.00N 101.30W
06/20/2011 OLIVER ND PUBLIC
2 FUNNELS ... 8 SOUTH OF CENTER AND 4 EAST OF HWY 31.
RELAY BY STATE RADIO
&&
LLPFunnel Cloud, Oliver
- When
- June 20, 1:13 PM CST to 1:15 PM CST
- Where
- Oliver County, 8.29 mi S of Center
- Reported by
- Public
- Coordinates
- 47.000, -101.300
Two funnel clouds were reported over Oliver County. The funnels did not reach the surface and dissipated shortly after forming.
Tornado, McLean
- When
- June 20, 1:22 PM CST to 1:30 PM CST
- Where
- McLean County, 10.65 mi SSW of Raub to 10.69 mi SSW of Raub
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 47.600, -102.100
This tornado touchdown occurred in the open country. No damage was reported. It was slow moving.
Funnel Cloud, Oliver
- When
- June 20, 1:25 PM CST to 1:30 PM CST
- Where
- Oliver County, 9.55 mi SE of Center
- Reported by
- Law Enforcement
- Coordinates
- 47.020, -101.160
Three funnel clouds were reported. Law enforcement reported these funnels did not touch the ground.
Tornado, Morton
- When
- June 20, 1:42 PM CST to 1:44 PM CST
- Where
- Morton County, 5 mi NE of Almont to 3.88 mi E of Sims
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 46.781, -101.425
A brief tornado touchdown occurred in the open country five miles northeast of Almont. No damage was reported with this tornado.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Flash Flooding and Damaging Winds in Tennessee, June 20, 20111 death · $219,000 · 60 kt wind · 10 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 20, 2011$553,000 · 4.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313190, 313191, 313192, 313193.